Duke Mathematical Journal

Approximation properties for noncommutative Lp-spaces associated with discrete groups

Marius Junge and Zhong-Jin Ruan

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Let $ 1< p < \infty$. It is shown that if $G$ is a discrete group with the approximation property introduced by U. Haagerup and J. Kraus, then the noncommutative $L\sb p(VN(G))$-space has the operator space approximation property. If, in addition, the group von Neumann algebra $VN(G)$ has the quotient weak expectation property (QWEP), that is, is a quotient of a $C\sp \ast$-algebra with Lance's weak expectation property, then $L\sb p(V N(G))$ actually has the completely contractive approximation property and the approximation maps can be chosen to be finite-rank completely contractive multipliers on $L\sb p(V N(G))$. Finally, we show that if $G$ is a countable discrete group having the approximation property and $V N(G)$ has the QWEP, then $L\sb p(V N(G))$ has a very nice local structure; that is, it is a $\mathscr {COL}\sb p$-space and has a completely bounded Schauder basis.

Article information

Source
Duke Math. J. Volume 117, Number 2 (2003), 313-341.

Dates
First available in Project Euclid: 26 May 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1085598372

Digital Object Identifier
doi:10.1215/S0012-7094-03-11724-X

Mathematical Reviews number (MathSciNet)
MR1971296

Zentralblatt MATH identifier
1042.46030

Subjects
Primary: 46Lxx: Selfadjoint operator algebras ($C^*$-algebras, von Neumann ($W^*$-) algebras, etc.) [See also 22D25, 47Lxx]
Secondary: 22D05: General properties and structure of locally compact groups 43A30: Fourier and Fourier-Stieltjes transforms on nonabelian groups and on semigroups, etc.

Citation

Junge, Marius; Ruan, Zhong-Jin. Approximation properties for noncommutative L p -spaces associated with discrete groups. Duke Math. J. 117 (2003), no. 2, 313--341. doi:10.1215/S0012-7094-03-11724-X. http://projecteuclid.org/euclid.dmj/1085598372.


Export citation

References

  • J. Bergh and J. Lofstrom, Interpolation Spaces: An Introduction, Grundlehren Math. Wiss. 223, Springer, Berlin, 1976.
  • A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485--535.
  • A. Connes, Classification of injective factors: Cases $II_{1}, II_{\infty}, III_{\lambda}, \lambda\neq 1$, Ann. of Math. (2) 104 (1976), 73--115.
  • M. Cowling and U. Haagerup, Completely bounded multipliers of the Fourier algebra of a simple Lie group of real rank one, Invent. Math. 96 (1989), 507--549.
  • J. De Cannière and U. Haagerup, Multipliers of the Fourier algebras of some simple Lie groups and their discrete subgroups, Amer. J. Math. 107 (1985), 455--500.
  • J. Diestel and J. J. Uhl Jr., Vector Measures, Math. Surveys 15, Amer. Math. Soc., Providence, 1977.
  • E. G. Effros, J. Kraus, and Z.-J. Ruan, ``On two quantized tensor products'' in Operator Algebras, Mathematical Physics, and Low-Dimensional Topology (Istanbul, 1991), Res. Notes in Math. 5, A K. Peters, Wellesley, Mass., 1993, 125--145.
  • E. G. Effros and E. C. Lance, Tensor products of operator algebras, Adv. Math. 25 (1977), 1--34.
  • E. G. Effros and Z.-J. Ruan, On approximation properties for operator spaces, Internat. J. Math. 1 (1990), 163--187.
  • --. --. --. --., Mapping spaces and liftings for operator spaces, Proc. London Math. Soc. 69 (1994), 171--197.
  • --. --. --. --., ``${\mathcal{OL}}_p$ spaces'' in Operator Algebras and Operator Theory (Shanghai, 1997), Contemp. Math. 228, Amer. Math. Soc., Providence, 1998, 51--77.
  • --------, Operator Spaces, London Math. Soc. Monogr. (N.S.) 23, Oxford Univ. Press, New York, 2000.
  • --------, Operator space tensor products and Hopf convolution algebras, to appear in J. Operator Theory.
  • M. Enock and J.-M. Schwartz, Kac Algebras and Duality of Locally Compact Groups, Springer, Berlin, 1992.
  • P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181--236.
  • F. Fidaleo, Canonical operator space structures on non-commutative $L^p$ spaces, J. Funct. Anal. 169 (1999), 226--250.
  • A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc. 1955, no. 16.
  • U. Haagerup, ``The reduced $C^*$-algebra of the free group on two generators'' in 18th Scandinavian Congress of Mathematicians (Aarhus, Denmark, 1980), Progr. Math. 11, Birkhäuser, Boston, 1981, 321--335.
  • --------, Group $C^*$-algebras without the completely bounded approximation property, preprint.
  • U. Haagerup and J. Kraus, Approximation properties for group $C^*$-algebras and group von Neumann algebras, Trans. Amer. Math. Soc. 344 (1994), 667--699.
  • C. Herz, Une généralisation de la notion de transformée de Fourier-Stieltjes, Ann. Inst. Fourier (Grenoble) 24 (1974), 145--157.
  • H. Izumi, Construction of non-commutative $L^p$-spaces with a complex parameter arising from modular actions, Internat. J. Math. 8 (1997), 1029--1066.
  • M. Junge, Applications of Fubini's theorem for noncommutative $L_p$ spaces, to appear in Canadian J. Math.
  • M. Junge, N. Nielsen, Z.-J. Ruan, and Q. Xu, $\mathcal{COL}_p$ spaces---The local structure of non-commutative $L_p$ spaces, to appear in Adv. Math., http://math.uiuc.edu/~mjunge/preprints.html
  • E. Kirchberg, On nonsemisplit extensions, tensor products and exactness of group $C^{*}$-algebras, Invent. Math. 112 (1993), 449--489.
  • --. --. --. --., Discrete groups with Kazhdan's property T and factorization property are residually finite, Math. Ann. 299 (1994), 551--563.
  • H. Kosaki, Application of the complex interpolation method to a von Neumann algebra: Noncommutative $L^p$-spaces, J. Funct. Anal. 56 (1984), 29--78.
  • J. Kraus, The slice map problem and approximation properties, J. Funct. Anal. 102 (1991), 116--155.
  • C. Lance, On nuclear $C^{*}$-algebras, J. Funct. Anal. 12 (1973), 157--176.
  • J. Lindenstrauss and L. Tzafriri, Classical Banach Spaces, I: Sequence Spaces, Ergeb. Math. Grenzgeb. 92, Springer, Berlin, 1977.
  • V. I. Paulsen, Completely Bounded Maps and Dilations, Pitman Res. Notes Math. Ser. 146, Longman Sci. Tech., New York, 1986.
  • G. Pisier, The operator Hilbert space OH, complex interpolation and tensor norms, Mem. Amer. Math. Soc. 122 (1996), no. 585.
  • --------, Non-Commutative Vector Valued $L_p$-Spaces and Completely $p$-Summing Maps, Astérisque 247, Soc. Math. France, Montrouge, 1998.
  • --------, An introduction to the theory of operator spaces, preprint.
  • Z.-J. Ruan, Subspaces of $C^{*}$-algebras, J. Funct. Anal. 76 (1988), 217--230.
  • --. --. --. --., The operator amenability of $A(G)$, Amer. J. Math. 117 (1995), 1449--1474.
  • S. Strătilă, Modular Theory in Operator Algebras, Abacus, Tunbridge Wells, United Kingdom, 1981.
  • M. Takesaki, Theory of Operator Algebras, I, Springer, New York, 1979.
  • M. Terp, Interpolation spaces between a von Neumann algebra and its predual, J. Operator Theory 8 (1982), 327--360.
  • S. Wassermann, Exact $C^*$-Algebras and Related Topics, Lecture Notes Ser. 19, Seoul National Univ., Res. Inst. Math., Global Anal. Res. Center, Seoul, 1994.
  • T. H. Wolff, ``A note on interpolation spaces'' in Harmonic Analysis, (Minneapolis, 1981), Lecture Notes in Math. 908, Springer, Berlin, 1982, 199--204.